CHILLICOTHE – Ross Correctional Institution staff may have been exposed to a powerful opioid while responding to the bedside of an unresponsive inmate Wednesday morning.
According to the Ohio Highway Patrol, the incident appears to have begun with an inmate exhibiting signs of a possible overdose and 28 RCI staff had potentially been exposed to an unidentified substance.
Altogether, 24 people were taken to Adena Regional Medical Center where chief clinical officer Dr. Kirk Tucker said only the inmate arrived unconscious and has been admitted.
Based on the symptoms presented and the positive response to the overdose reversal drug naloxone, Tucker said it was consistent with exposure to fentanyl.
“The ones who were sickest were the ones who responded to the inmate’s bedside,” Tucker said.
The inmate is in stable condition in Adena's intensive care unit where Tucker expects him to "be just fine."
While the incident was serious, Tucker said it could have been a lot worse. He and Adena CEO Jeff Graham both lauded the quick response at RCI, and of first responders, and at least 100 Adena staff who mobilized the hospital’s disaster response
“The fact a critical incident was identified so fast there and EMS with the capability of delivering the reversal agent, no doubt, in my mind, saved lives today,” Tucker said. “Short of having that, you have to know how to intubate people, control their airway and breathe for them until this thing wears off. I really did anticipate a lot worse.”
Details on how the exposure occurred is “sketchy” thus far, OCSEA union president Chris Mabe said Wednesday morning, but there have been reports of some people “getting deathly sick” and some “passing out.”
“The sickest folks that were exposed to this substance came in unconscious and not breathing … The less ill, if you can consider it that, had nausea, a lot of them were very sweaty, light-headed. They described heaviness in their arms and legs and numbness in their hands and feet,” Tucker said.
There were five nurses and 15 correction officers among the 23 staff treated for exposure to the substance, according to the Ohio Highway Patrol.
No official confirmation about how the incident occurred has been released.
Aside from correction officers who may have been inside a pod when the exposure occurred, additional people could have been exposed while responding without knowing details of the situation, Mabe said.
“The way fentanyl is transmitted sometimes through touch sometimes through airborne, there’s several different transmissions available in that substance, so that’s what we’re trying to find out now – how much substance we’re dealing with and how it was transmitted inside the institution,” Mabe said.
The American Academy of Clinical Toxicology issued an opinion last year related to fentanyl exposure to first responders that “incidental dermal absorption is unlikely to cause opioid toxicity.” However, it also noted inhalation was a concern “if drug particles are suspended in the air.”
The situation was very fluid, but emergency crews from at least five different departments were at the scene to treat those impacted.
The Unioto schools, which are adjacent to the prison property, were on a cautionary lockdown, but the patrol has reported there is no danger to the public at this time. Ohio 104 between Moundsville Road and Ohio 207 was closed, but has been reopened.
As a precaution, Graham said ambulances are being temporarily directed to other hospitals and individuals arriving to the emergency department are being treated elsewhere within Adena.
Those exposed have been administered the overdose reversal drug naloxone, according to the patrol's public affairs officer Lt. Robert Sellers.
Family members of patients who were taken to Adena should go to the hospital’s north entrance and identify themselves as RCI family and they will be taken to a waiting area.
Scanner traffic indicated doses of naloxone weretaken to the prison and at least 300 doses of naloxone were at RCI if needed, Sellers said. Tucker said the Ohio Department of Health also delivered 600 doses of naloxone within the first hour or two of the incident. The patrol was notified of the exposure around 9 a.m. and several officers and medics have responded to assist.
While the prisons have naloxone available in medical areas, Mabe said there have been ongoing discussions about expanding access within the prisons so it is more readily available in case of exposure such as whether all staff should carry it and how much it would cost.
“Our officers actually go around and shake down cells and pat down inmates and they have a higher possibility of exposure than the average individual inside an institution, especially the people that work the blocks,” Mabe said.
Sellers said the prison is secure but at least one housing unit is expected to be evacuated, which is why there are so many law enforcement officials responding. A hazardous materials team also is responding to help clean the area, Sellers said.
Sellers said it's too early to say definitively what the substance was, whether it may be fentanyl or some other potent opiate.
Additional information is expected to be released as the day continues.
Tucker didn't immediately know how many people were given naloxone or how many doses, but he said all staff were experiencing a "clinical recovery" within about an hour but were kept for a period of observation.
Michaela Sumner and Chris Balusik contributed to this story.